Hail, Weston
- When
- July 5, 4:56 PM MST
- Where
- Weston County, 18.98 mi SW of Upton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.930, -104.930
A supercell thunderstorm developed over western Weston County and moved southward across the Rochelle Hills area. The storm produced hail larger than baseball size north of Rochelle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over western Weston County and moved southward across the Rochelle Hills area. The storm produced hail larger than baseball size north of Rochelle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 12:38 PM MST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 138 PM MDT TUE JUL 5 2011 .DISCUSSION...MONSOONAL FLOW CONTINUES NEAR/SOUTH OF CWA WITH WEAK EMBEDDED SHORT-WAVE TROUGHS THAT WILL AFFECT OUR WEATHER THE NEXT SEVERAL DAYS. PRECIPITABLE WATER OF 120-150 PERCENT OF AVERAGE ALONG WITH SLOW STORM MOTIONS WILL LEAD TO LOCALLY HEAVY RAINFALL...AND POTENTIALLY FLASH FLOODING. FOR TONIGHT THE MAIN ENERGY WILL BE TO OUR SOUTH AND 0-6KM SHEAR IS MARGINAL...BUT ENOUGH FOR A SUPERCELL OR TWO. THE MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL OVER THE BLKHLS WHERE UPSLOPE AND CONVERGENCE WILL HELP FOCUS DEVELOPMENT. ANOTHER WEAK SHORT-WAVE WILL PASS NEAR THE CWA ON WEDNESDAY AFTN/ EVNG...BUT 0-6KM SHEAR IS PROGGED TO BE EVEN LESS THAN TODAY...THUS THE MAIN CONCERN WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL. THE BEST ISENTROPIC LIFT ALSO WILL REMAIN SOUTH OF THE CWA THROUGH WEDNESDAY...SO HAVE OPTED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS TIME AND WAIT FOR A BETTER SYNOPTIC-SCALE FEATURE TO LOCK ONTO. STILL...IF THE WAVE IS A BIT STRONGER THAN CURRENTLY PROGGED FOR WEDNESDAY AFTN/EVNG...THEN A FLASH FLOOD WATCH MAY BE IN ORDER. AT ANY RATE...A STRONGER WAVE SHOULD APPROACH THE AREA LATE THURSDAY AFTN/EVNG...WITH 0-6KM SHEAR OF 40-45KTS AND A 50-60KT UPPER-LEVEL JET JUST TO OUR NORTH. THIS MAY PRODUCE A BETTER ORGANIZED AND LARGER-SCALE CONVECTIVE EVENT FOR THURSDAY. EXTENDED...WEATHER PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES MOVE THROUGH THE LOW AMPLITUDE RIDGE OVER THE REGION...THEREFORE HAVE CONTINUED CHANCES FOR PRECIP THROUGH THE PERIOD. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE IN THE EXTENDED. && .AVIATION...SCT SHRA AND TSRA ARE EXPECTED OVER THE AREA THIS AFTERNOON INTO TONIGHT...PARTICULARLY OVER NERN WY AND FAR WRN SD WHERE SOME STORMS MAY BECOME SEVERE. LCL IFR VIS WILL BE POSSIBLE IN HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/RUDGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT TUE JUL 5 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1230 PM MDT (130 PM CDT) TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT... MAINLY OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR SOUTHWESTERN SOUTH DAKOTA. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...AND THERE ALSO IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS WEEK...MAINLY IN THE AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...HOWEVER...THE PATTERN FAVORS LOCALLY HEAVY RAINFALL ON EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1237 PM MDT TUE JUL 5 2011 SDZ028-029-051915- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 1237 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 115 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 13 MILES WEST OF DOWNTOWN CUSTER...MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS BETWEEN JEWELL CAVE AND MOON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1239 PM MDT TUE JUL 5 2011 SDZ024-051930- NORTHERN BLACK HILLS SD- 1239 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE COUNTY UNTIL 130 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF TERRY PEAK...OR 10 MILES SOUTHWEST OF DOWNTOWN SPEARFISH...MOVING NORTH AT 10 MPH. ANOTHER AREA OF THUNDERSTORMS WAS JUST EAST OF O'NEIL PASS. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHEYENNE CROSSING... AREAS FROM O'NEIL PASS TO SPEARFISH CANYON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL WNW CHEYENNE CROSSING 44.30N 103.87W
07/05/2011 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0140 PM HAIL 3 WNW ROCHFORD 44.14N 103.78W
07/05/2011 E1.25 INCH PENNINGTON SD PUBLIC
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 257 PM MDT TUE JUL 5 2011 SDZ028-029-052200- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 257 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 400 PM MDT... AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF HILL CITY...MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARNEY PEAK... SYLVAN LAKE... CRAZY HORSE MEMORIAL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUDGE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 4 E DEERFIELD 44.02N 103.76W
07/05/2011 E1.50 INCH PENNINGTON SD PUBLIC
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 508 PM MDT TUE JUL 5 2011 WYZ057-052345- WYOMING BLACK HILLS WY- 508 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 545 PM MDT... AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARREN PEAK...OR 10 MILES NORTH OF SUNDANCE...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS NORTH OF WARREN PEAK AND SOUTHEAST OF HULETT IN CENTRAL CROOK COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310049, 310050, 310053, 310051.